Hail, Brown
- When
- May 9, 8:00 AM CST to 8:04 AM CST
- Where
- Brown County, Brookesmith
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 31.550, -99.120
The interaction of a cold front and a strong upper level disturbance with a moist and unstable airmass resulted in the development of several long track supercell thunderstorms that affected a large part of West Central Texas. These storms resulted in several reports of large hail and damaging winds along the path of these powerful thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The interaction of a cold front and a strong upper level disturbance with a moist and unstable airmass resulted in the development of several long track supercell thunderstorms that affected a large part of West Central Texas. These storms resulted in several reports of large hail and damaging winds along the path of these powerful thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 9, 5:21 AM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 621 AM CDT THU MAY 9 2013 .DISCUSSION... SEE 12Z AVIATION DISCUSSION BELOW. && .AVIATION... STRATUS WILL COVER MUCH OF WEST CENTRAL TEXAS THIS MORNING WITH MVFR CONDITIONS. A FEW STORMS HAVE QUICKLY DEVELOPED TO THE EAST OF SAN ANGELO. THESE STORMS SHOULD MOVE EAST AND NOT AFFECT THE KSJT TERMINAL. VFR CONDITIONS ARE EXPECTED BY THIS AFTERNOON AND TONIGHT AS STRATUS MOSTLY DISSIPATES. ISOLD TO SCT TSTMS WILL DEVELOP THIS AFTERNOON AND EVENING...HOWEVER ONLY GOING WITH CBS AT THE TERMINALS DUE TO UNCERTAINTY OF AREAL COVERAGE. 21 && .PREV DISCUSSION... /ISSUED 412 AM CDT THU MAY 9 2013/ SHORT TERM... I DID NOT MAKE MANY CHANGES TO THE SHORT TERM...TODAY THROUGH SATURDAY NIGHT...PERIODS. MODELS THIS CYCLE CONTINUE TO DEVELOP CONVECTION ACROSS OUR COUNTIES THROUGH SATURDAY. A DRYLINE WILL PUSH INTO WEST CENTRAL TEXAS FROM THE WEST THIS AFTERNOON. IT...ALONG WITH WEAK DISTURBANCES IN THE SOUTHWEST FLOW ALOFT...MAY INITIATE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STORM PREDICTION CENTER AGAIN HAS MOST OF THE EASTERN HALF OF WEST CENTRAL TEXAS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS AREA. IF ANY SEVERE THUNDERSTORMS DO DEVELOP...THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. SO...I CONTINUED THE HIGHEST POPS FOR THOSE EASTERN COUNTIES FOR TODAY. I DID INCREASE HIGHS ACROSS OUR NORTHWEST HILL COUNTY COUNTIES A DEGREE OR TWO...MAINLY TO STAY JUST ABOVE MEX MOS GUIDANCE FOR THAT AREA. OVERNIGHT TONIGHT...SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG AND NEAR AN APPROACHING COLD FRONT IN THE TEXAS PANHANDLE. IF SO...THEY COULD MOVE SOUTH INTO OUR AREA. THE NAM GENERATES A QPF BULLS EYE OVER SOME OF OUR NORTHEASTERN COUNTIES BY 12Z TOMORROW MORNING. THUS...GIVEN THE POTENTIAL FOR THIS DEVELOPMENT...I DECIDED TO CONTINUE THE HIGHEST POPS ACROSS OUR NORTHEASTERN COUNTIES FOR THE TONIGHT PERIOD. ON FRIDAY...THE NAM AND GFS BRING THE COLD FRONT INTO THE CONCHO VALLEY AND HEARTLAND AREAS AROUND NOON. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL FOLLOW THE TIMING OF THE FRONT...AS IT MOVES SOUTH ACROSS OUR COUNTIES ON FRIDAY. THE STORM PREDICTION CENTER HAS SOME OF OUR SOUTHEASTERN COUNTIES IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS AREA FOR FRIDAY AND FRIDAY NIGHT. AGAIN...THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE GFS IS MORE AGGRESSIVE THAN THE NAM REGARDING CONTINUATION OF SHOWERS AND THUNDERSTORMS FRIDAY NIGHT. THIS DIVERGENCE BETWEEN THESE TWO MODELS IS EVIDENT WHEN COMPARING THEIR RESPECTIVE MOS POP GUIDANCE NUMBERS. AS AN EXAMPLE...THE 00Z NAM-BASED MET MOS PRODUCT PRESENTS A 20 POP FOR SAN ANGELO FOR FRIDAY NIGHT...AND THE 00Z GFS-BASED MEX MOS PRODUCT INDICATES A 50 POP FOR THIS PERIOD FOR SAN ANGELO. CURRENTLY...WE HAVE POPS FOR FRIDAY NIGHT WHICH ARE CLOSER TO THE MEX MOS PRODUCT. SO...I DECIDED TO CONTINUE POPS UNCHANGED FOR FRIDAY NIGHT...MAINLY GIVEN THE GFS CONSISTENCY. FOR SATURDAY...SOME SHOWERS AND THUNDERSTORMS MAY LINGER OVER OUR SOUTHERN COUNTIES. SO...I DID NOT CHANGE POPS FOR THAT PERIOD. COOLER TEMPERATURES AFTER THE FRONT LOOK REASONABLE...WITH HIGHS ON SATURDAY IN THE UNSEASONABLY COOL RANGE OF MID TO UPPER 70S. LONG TERM... THE LONG TERM...SUNDAY THROUGH NEXT WEDNESDAY...LOOKS MAINLY DRY...WITH AFTERNOON HIGHS WARMING SLIGHTLY EACH DAY INTO THE UPPER 80S. A MINOR UPPER-LEVEL TROUGH OF LOW PRESSURE FINALLY BEGINS TO MOVE EAST ACROSS TEXAS ON TUESDAY. AS IT DOES...THERE IS A SLIGHT CHANCE IT MAY INITIATE SHOWERS AND THUNDERSTORMS ACROSS A FEW OF OUR SOUTHWESTERN COUNTIES. SO...I DECIDED TO CONTINUE SLIGHT CHANCE POPS THERE FOR THIS PERIOD. OTHERWISE...THE LONG TERM LOOKS DRY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 87 61 76 55 75 / 30 40 40 30 20 SAN ANGELO 87 62 76 56 77 / 20 20 50 40 20 JUNCTION 84 66 77 59 75 / 30 20 50 40 20 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 806 AM CDT THU MAY 9 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-101315- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 806 AM CDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON AND THIS EVENING. SOME THUNDERSTORMS MAY BE SEVERE. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXPECT SCATTERED THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE ALONG AND EAST OF SONORA TO SAN ANGELO TO CROSS PLAINS LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WE MAY NEED TO ACTIVATE SPOTTERS THIS AFTERNOON AND EVENING. HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 631 AM CDT THU MAY 9 2013 TXZ066-072-073-139-154-091215- MCCULLOCH TX-RUNNELS TX-TOM GREEN TX-COLEMAN TX-CONCHO TX- 631 AM CDT THU MAY 9 2013 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 AM CDT FOR MCCULLOCH...RUNNELS...TOM GREEN...COLEMAN AND CONCHO COUNTIES... AT 627 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHEAST OF EOLA...OR ABOUT 8 MILES SOUTHWEST OF PAINT ROCK...MOVING EAST AT 35 MPH. OTHER STRONG STORMS WILL AFFECT NORTHERN CONCHO COUNTY THROUGH 715 AM. * THE STRONG THUNDERSTORMS WILL BE NEAR... PAINT ROCK BY 640 AM CDT IVIE RESERVOIR NEAR CONCHO PARK MARINA AND LEADAY BY 705 AM CDT STACY BY 710 AM CDT VOSS AND MOZELLE BY 715 AM CDT NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. LAT...LON 3196 9963 3130 9933 3129 10011 3161 10024 TIME...MOT...LOC 1129Z 256DEG 31KT 3147 10004
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
721 AM CDT THU MAY 9 2013
TXZ066-073-139-140-154-155-091315-
MCCULLOCH TX-RUNNELS TX-SAN SABA TX-COLEMAN TX-BROWN TX-CONCHO TX-
721 AM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT FOR
MCCULLOCH...RUNNELS...SAN SABA...COLEMAN...BROWN AND CONCHO
COUNTIES...
AT 718 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES WEST OF COLEMAN TO 2 MILES SOUTHWEST OF GOULDBUSK TO 2 MILES
NORTHWEST OF PEAR VALLEY...OR ALONG A LINE EXTENDING FROM 4 MILES
WEST OF COLEMAN TO 18 MILES SOUTHWEST OF SANTA ANNA TO 18 MILES
NORTHWEST OF BRADY...MOVING EAST AT 30 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
WALDRIP...SHIELDS AND COLEMAN BY 730 AM CDT
LOHN BY 735 AM CDT
FIFE...US-283 NEAR THE MCCULLOCH-COLEMAN COUNTY LINE AND ROCKWOOD
BY 740 AM CDT
SANTA ANNA BY 745 AM CDT
WHON BY 750 AM CDT
TRICKHAM BY 800 AM CDT
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3194 9901 3125 9899 3123 9991 3192 9992
TIME...MOT...LOC 1219Z 270DEG 19KT 3184 9949 3153 9948
3134 9951SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
819 AM CDT THU MAY 9 2013
TXZ139-140-154-155-091415-
MCCULLOCH TX-SAN SABA TX-COLEMAN TX-BROWN TX-
819 AM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT FOR
MCCULLOCH...SAN SABA...COLEMAN AND BROWN COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
HEAVY RAINFALL
GUSTY WINDS AND SMALL HAIL
AT 814 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED ALONG
THE COLORADO RIVER FROM IVIE RESERVOIR TO WINCHELL...MOVING EAST AT
25 MPH.
MODERATE TO HEAVY RAINFALL...AND PONDING OF WATER ON ROADWAYS AND IN
DRAINAGE DITCHES AND SMALL STREAMS AND CREEKS WILL BEGIN TO OCCUR.
POTENTIAL STORM IMPACTS INCLUDE...
DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
A FEW WEAK BRANCHES BROKEN...
AN ISOLATED POWER OUTAGE POSSIBLE...
HAZARDOUS DRIVING CONDITIONS...
SLIPPERY SIDEWALKS...
THE STRONG THUNDERSTORM WILL BE NEAR...
TRICKHAM BY 845 AM CDT
WINCHELL AND US-67 NEAR THE COLEMAN-BROWN COUNTY LINE BY 850 AM CDT
BROOKESMITH AND BANGS BY 900 AM CDT
BROWNWOOD...INDIAN CREEK AND EARLY BY 915 AM CDT
LAT...LON 3148 9898 3146 9897 3147 9894 3144 9892
3145 9887 3142 9885 3140 9961 3147 9961
3149 9964 3172 9971 3207 9892 3205 9889
3160 9878
TIME...MOT...LOC 1317Z 258DEG 21KT 3156 9940SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 835 AM CDT THU MAY 9 2013 TXZ071-072-091415- IRION TX-TOM GREEN TX- 835 AM CDT THU MAY 9 2013 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT FOR IRION AND TOM GREEN COUNTIES... POTENTIAL STORM HAZARDS INCLUDE... BRIEF HEAVY RAINFALL GUSTY WINDS AND SMALL HAIL AT 828 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF SHERWOOD...OR ABOUT 5 MILES NORTHWEST OF MERTZON...MOVING EAST AT 35 MPH. POTENTIAL STORM IMPACTS INCLUDE... DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING... ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS... SOME BROKEN TREE BRANCHES... ISOLATED POWER OUTAGES LIKELY... A FEW LOOSE OBJECTS TOPPLED... THE STRONG THUNDERSTORM WILL BE NEAR... US-67 NEAR THE IRION-TOM GREEN COUNTY LINE BY 845 AM CDT TANKERSLEY BY 850 AM CDT SAN ANGELO BY 915 AM CDT LAT...LON 3152 10048 3129 10039 3127 10093 3133 10095 TIME...MOT...LOC 1332Z 256DEG 30KT 3132 10083
The Dyess AFB radar (KDYX), 111 km away, was scanning. The volume nearest the first event began at 13:59 UTC.
37 hail, 2 thunderstorm wind. Local standard time, as filed.
An amateur radio operator reported one inch hail at the intersection of U.S. Highway 84 and Interstate 20.
Law Enforcement reported two inch hail at the TA Truck Stop along Interstate 20 at Mile Marker 242.
An amateur radio operator reported numerous cars were damaged by the large hail along U.S. Highway 83 and just north of Ballinger.
A storm chaser reported baseball size hail on the ground. Time was estimated by radar and previous reports.
Law Enforcement reported two utility poles, power lines, and a mesquite tree were blown down on the west side of Ballinger.
An amateur radio operator reported 1 inch hail about 4 miles north of Voss along County Road 503.
Law enforcement offiicials reported numerous cars damaged along U.S. Highway 83 about 5 miles north of Menard.
The Menard Fire Chief reported baseball size hail on Ranch Road 2092.
A trained spotter reported golf ball to tennis size hail which lasted approximately 5 minutes.
A National Weather Service Cooperative Observer reported golf ball to billiard size hail.
A rainfall network observer reported hen size hail and a car windshield destroyed about 11 miles south southwest of Hext.
A trained spotter reported car windows were broken by the large hail.
Law enforcement reported debris covering Ranch Road 783 about 8 miles south southwest of Mason. In addition, his patrol car was blown off the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452061, 452062, 452063, 452065, 452078, 452080, 452077, 452081, 452082, 452083, 452076, 452092, 452093, 452094, 452095, 452096, 452097, 452098, 452152, 452099, 452091, 452100, 452107, 452108, 452110, 452119, 452121, 452123, 452124, 452127, 452128, 452129, 452130, 452131, 452145, 452148, 452142, 452144, 452157.